Erectile dysfunction (ED) can affect men of all ages. In the UK, ED is thought to affect 1 in 10 men and more than 50% of men over the age of 40 will experience some form of ED. It can also be a symptom of an underlying health condition and if it becomes a chronic problem then it is best to consult your GP.
ED can be caused by physical conditions that restrict the flow of blood to the penis, such as narrowing of the blood vessels, high blood pressure, heart disease and diabetes.
It’s also caused by conditions involving the nervous system, e.g. Multiple Sclerosis, Parkinson’s disease, after a stroke and diabetes (which also involves the nervous system).
Hormonal problems can also cause it; deficiencies in testosterone production, an overactive or underactive thyroid gland and Cushing’s syndrome (where the body doesn’t produce enough of the steroid, cortisol).
Furthermore, depression and anxiety are psychological problems that can cause ED.
There are a whole range of medications that can cause ED and even more frustratingly, a lot of the treatments for the aforementioned medical conditions can make existing ED even worse!
Some members of a group of drugs called ACE inhibitors, used for high blood pressure, such as Ramipril and Lisinopril cause it. Also, other medications for hypertension, called Calcium-channel blockers; amlodipine,felodipine and Nifedipine. Other culprits are beta-blockers, used for angina and hypertension, such as carvedilol, metoprolol and atenolol.
Another group of drugs causing this unwanted side-effect are diuretics (used to treat high blood pressure, kidney disease or heart failure), for example, bendoflumethazide and furosemide. The widely used statins and fibrates used for high cholesterol and commonly used antihistamines, for hayfever and other allergic conditions, also cause ED. Treatments for urinary retention such as Tamsulosin and Doxazosin are guilty too. Anticonvulsants used for epilepsy, cytotoxics used in chemotherapy and medications for ulcers may cause ED.
This list is not exhaustive but gives you an indication of the large number of medications that do cause this sensitive and embarrassing condition. However, it is extremely important never to stop your prescribed medication if you suspect it may be the cause of your ED but go and speak to your GP as an alternative medication may be available that doesn’t cause this unwanted side effect.
There is a huge stigma surrounding ED and many men find it embarrassing and awkward to even talk to their partners about it never mind discussing it with their GP. Although attitudes to gender have improved greatly over the years and the division of labour in the home is now far more evenly distributed than in our parents’ days, we still live in a society where the majority of men like to appear as “macho” and dislike discussing anything that may have a negative impact on their perceived masculinity or sexual prowess.
As a result, when men have difficulties achieving an erection, the majority would rather avoid intimacy and suffer in silence rather than bring attention to the problem and try to find a solution. This attitude is alien to the way a typical man would normally deal with a problem in his everyday life where he usually tries to be the problem solver!
I think if more men were aware that their medical condition and/or their medication was responsible for their ED then they would be more willing to discuss it with their partner and seek out a remedy.
The vast majority of men with ED can be optimistic and anticipate a return to satisfying sexual activity with the various treatments now available and successfully transform their lives.
Medically reviewed by: Superintendent Pharmacist Margaret Hudson BSc(Hons)MRPharmS 29/08/15